Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter July 31, 2015

The level four braid group

  • Tara E. Brendle EMAIL logo and Dan Margalit


By evaluating the Burau representation at t= -1, one obtains a symplectic representation of the braid group. We study the resulting congruence subgroups of the braid group, namely, the preimages of the principal congruence subgroups of the symplectic group. Our main result is that the level four congruence subgroup is equal to the group generated by squares of Dehn twists. We also show that the image of the Brunnian subgroup of the braid group under the symplectic representation is the level four congruence subgroup.

Award Identifier / Grant number: EP/J019593/1

Award Identifier / Grant number: DMS-1057874

Funding statement: The first author is supported in part by EPSRC grant EP/J019593/1. The second author supported by the National Science Foundation under Grant No. DMS-1057874.


We would like to thank Joan Birman, Neil Fullarton, Louis Funar, Lalit Jain, Joseph Rabinoff, Douglas Ulmer, Kirsten Wickelgren, and Mante Zelvyte for helpful conversations. We would especially like to thank Andrew Putman, who pointed out a mistake in an earlier version and made several useful comments. We are also grateful to Jordan Ellenberg; a conversation with him on MathOverflow partly inspired the work in the last section.


[1] N. A’Campo, Tresses, monodromie et le groupe symplectique, Comment. Math. Helv. 54 (1979), no. 2, 318–327. 10.1007/BF02566275Search in Google Scholar

[2] V. I. Arnol’d, A remark on the branching of hyperelliptic´integrals as functions of the parameters, Funktsional. Anal. i Prilozhen. 2 (1968), no. 3, 1–3. Search in Google Scholar

[3] M. Asada, The faithfulness of the monodromy representations associated with certain families of algebraic curves, J. Pure Appl. Algebra 159 (2001), no. 2–3, 123–147. 10.1016/S0022-4049(00)00056-6Search in Google Scholar

[4] J. Assion, A proof of a theorem of Coxeter, C. R. Math. Rep. Acad. Sci. Canada 1 (1978/79), no. 1, 41–44. Search in Google Scholar

[5] G. Band and P. Boyland, The Burau estimate for the entropy of a braid, Algebr. Geom. Topol. 7 (2007), 1345–1378. 10.2140/agt.2007.7.1345Search in Google Scholar

[6] J. S. Birman and H. M. Hilden, On the mapping class groups of closed surfaces as covering spaces, Advances in the theory of Riemann surfaces (Stony Brook 1969), Ann. of Math. Stud. 66, Princeton University Press, Princeton (1971), 81–115. 10.1515/9781400822492-007Search in Google Scholar

[7] T. Brendle, D. Margalit and A. Putman, Generators for the hyperelliptic Torelli group and the kernel of the Burau representation at t=-1, Invent. Math. 200 (2015), no. 1, 263–310. 10.1007/s00222-014-0537-9Search in Google Scholar

[8] T. Church and A. Putman, Generating the Johnson filtration, preprint (2014), 10.2140/gt.2015.19.2217Search in Google Scholar

[9] F. R. Cohen and J. Wu, On braid groups and homotopy groups, Proceedings of the conference on groups, homotopy and configuration spaces (Tokyo 2005), Geom. Topol. Monogr. 13, Geometry & Topology Publications, Coventry (2008), 169–193. 10.2140/gtm.2008.13.169Search in Google Scholar

[10] H. S. M. Coxeter, Factor groups of the braid group, Proceedings of the fourth Canadian Mathematical Congress (Banff 1957), University of Toronto Press, Toronto (1959), 95–122. Search in Google Scholar

[11] P. Deligne and G. D. Mostow, Monodromy of hypergeometric functions and nonlattice integral monodromy, Publ. Math. Inst. Hautes Études Sci. 63 (1986), 5–89. 10.1007/BF02831622Search in Google Scholar

[12] S. Diaz, R. Donagi and D. Harbater, Every curve is a Hurwitz space, Duke Math. J. 59 (1989), no. 3, 737–746. 10.1215/S0012-7094-89-05933-4Search in Google Scholar

[13] B. Farb and D. Margalit, A primer on mapping class groups, Princeton Math. Ser. 49, Princeton University Press, Princeton 2012. 10.1515/9781400839049Search in Google Scholar

[14] L. Funar and T. Kohno, On Burau’s representations at roots of unity, Geom. Dedicata 169 (2014), 145–163. 10.1007/s10711-013-9847-0Search in Google Scholar

[15] J.-M. Gambaudo and É. Ghys, Braids and signatures, Bull. Soc. Math. France 133 (2005), no. 4, 541–579. 10.24033/bsmf.2496Search in Google Scholar

[16] R. Hain, Finiteness and Torelli spaces, Problems on mapping class groups and related topics, Proc. Sympos. Pure Math. 74, American Mathematical Society, Providence (2006), 57–70. 10.1090/pspum/074/2264131Search in Google Scholar

[17] S. P. Humphries, Normal closures of powers of Dehn twists in mapping class groups, Glasg. Math. J. 34 (1992), no. 3, 313–317. 10.1017/S0017089500008879Search in Google Scholar

[18] S. P. Humphries, Subgroups of pure braid groups generated by powers of Dehn twists, Rocky Mountain J. Math. 37 (2007), no. 3, 801–828. 10.1216/rmjm/1182536164Search in Google Scholar

[19] M. Khovanov and P. Seidel, Quivers, Floer cohomology, and braid group actions, J. Amer. Math. Soc. 15 (2002), no. 1, 203–271. 10.1090/S0894-0347-01-00374-5Search in Google Scholar

[20] W. Magnus and A. Peluso, On a theorem of V. I. Arnol’d, Comm. Pure Appl. Math. 22 (1969), 683–692. 10.1002/cpa.3160220508Search in Google Scholar

[21] C. T. McMullen, Braid groups and Hodge theory, Math. Ann. 355 (2013), no. 3, 893–946. 10.1007/s00208-012-0804-2Search in Google Scholar

[22] D. B. McReynolds, The congruence subgroup problem for pure braid groups: Thurston’s proof, New York J. Math. 18 (2012), 925–942. Search in Google Scholar

[23] J. Mennicke, Zur Theorie der Siegelschen Modulgruppe, Math. Ann. 159 (1965), 115–129. 10.1007/BF01360285Search in Google Scholar

[24] T. Morifuji, On Meyer’s function of hyperelliptic mapping class groups, J. Math. Soc. Japan 55 (2003), no. 1, 117–129. 10.2969/jmsj/1196890845Search in Google Scholar

[25] D. Mumford, Tata lectures on theta. I, Progr. Math. 28, Birkhäuser, Boston 1983. 10.1007/978-1-4899-2843-6Search in Google Scholar

[26] D. Mumford, Tata lectures on theta. II, Progr. Math. 43, Birkhäuser, Boston 1984. Search in Google Scholar

[27] M. Newman and J. R. Smart, Symplectic modulary groups, Acta Arith. 9 (1964), 83–89. 10.4064/aa-9-1-83-89Search in Google Scholar

[28] A. Putman, The Picard group of the moduli space of curves with level structures, Duke Math. J. 161 (2012), no. 4, 623–674. 10.1215/00127094-1548362Search in Google Scholar

[29] N. F. Smythe, The Burau representation of the braid group is pairwise free, Arch. Math. (Basel) 32 (1979), no. 4, 309–317. 10.1007/BF01238504Search in Google Scholar

[30] W. P. Thurston, Shapes of polyhedra and triangulations of the sphere, The Epstein birthday schrift, Geom. Topol. Monogr. 1, Geometry & Topology Publications, Coventry (1998), 511–549. 10.2140/gtm.1998.1.511Search in Google Scholar

[31] T. N. Venkataramana, Image of the Burau representation at d-th roots of unity, Ann. of Math. (2) 179 (2014), no. 3, 1041–1083. 10.4007/annals.2014.179.3.4Search in Google Scholar

[32] B. Wajnryb, On the monodromy group of plane curve singularities, Math. Ann. 246 (1979/80), no. 2, 141–154. 10.1007/BF01420166Search in Google Scholar

[33] B. Wajnryb, A braidlike presentation of Sp(n,p), Israel J. Math. 76 (1991), no. 3, 265–288. 10.1007/BF02773865Search in Google Scholar

[34] J.-K. Yu, Toward a proof of the Cohen–Lenstra conjecture in the function field case, preprint (1996). Search in Google Scholar

Received: 2014-11-22
Revised: 2015-2-17
Published Online: 2015-7-31
Published in Print: 2018-2-1

© 2018 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 31.3.2023 from
Scroll to top button